Alert archive / South Dakota / Wind Advisories in 2011

Wind Advisory 8, NWS Aberdeen, SD

April 21, 201118 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Apr 21, 2011, 3:12 AM CDT for 18 counties in South Dakota. It took effect at Apr 21, 2011, 7:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2011, 3:12 AM CDT (08:12 UTC)
In effect from
Apr 21, 2011, 7:00 AM CDT
Expired
Apr 21, 2011, 3:04 PM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WWUS73 KABR 210812
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
312 AM CDT THU APR 21 2011

...EXPECT STRONG SOUTHERLY WINDS TODAY...

.AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST OF THE REGION TODAY...AND
WILL BRING STRONG SOUTHERLY WINDS ALONG WITH IT. SUSTAINED WIND OF
25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. THESE STRONG WINDS
WILL SUBSIDE LATER THIS EVENING.

SDZ003-004-009-015-016-033>035-045-048-212015-
/O.NEW.KABR.WI.Y.0008.110421T1200Z-110422T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
312 AM CDT THU APR 21 2011 /212 AM MDT THU APR 21 2011/

...WIND ADVISORY IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS MORNING
TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

* SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE
  EXPECTED TODAY. THESE STRONG WINDS WILL BEGIN TO SUBSIDE LATER
  THIS EVENING WITH SUSTAINED WINDS OF 15 TO 25 MPH EXPECTED TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SDZ005-006-010-017-018-036-037-051-212015-
/O.NEW.KABR.WI.Y.0008.110421T1700Z-110422T0000Z/
MCPHERSON-BROWN-EDMUNDS-FAULK-SPINK-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...EUREKA...ABERDEEN...IPSWICH...
FAULKTON...REDFIELD...HIGHMORE...MILLER...FORT THOMPSON
312 AM CDT THU APR 21 2011

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

* STRONG SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH
  ARE EXPECTED TO DEVELOP BY THIS AFTERNOON. THESE STRONG WINDS
  WILL BEGIN TO SUBSIDE LATER THIS EVENING WITH SUSTAINED WINDS OF
  15 TO 20 MPH EXPECTED TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
SD/AC
1 follow-up statement
874 
WWUS73 KABR 212004
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
304 PM CDT THU APR 21 2011

SDZ003>006-009-010-015>018-033>037-045-048-051-212115-
/O.CAN.KABR.WI.Y.0008.000000T0000Z-110422T0000Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...
FAULKTON...REDFIELD...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...
MILLER...MURDO...PRESHO...FORT THOMPSON
304 PM CDT THU APR 21 2011 /204 PM MDT THU APR 21 2011/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE STRUGGLED TO REACH WIND ADVISORY CRITERIA...AND
ARE NO LONGER EXPECTED TO DO SO. THEREFORE...THE WIND ADVISORY HAS
BEEN CANCELLED. 

$$

PARKIN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Apr 20, 8:45 PM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, Apr 20, 8:45 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
845 PM CDT WED APR 20 2011

.UPDATE...
ONLY MINOR TWEAKS TO HOURLY GRIDS MADE THIS EVENING. OVERALL
FORECAST APPEARS TO BE ON TRACK WITH NEXT SYSTEM STILL SLATED TO
MOVE IN TO CENTRAL SD EARLY TOMORROW MORNING.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES...AND THE
POTENTIAL FOR SOME SNOW MIXED IN WITH THE RAIN. WEAK UPPER LEVEL
RIDGING TONIGHT WILL GIVE WAY TO A SERIES OF SHORTWAVES AFFECTING
THE AREA. WEAK ENERGY WILL TRACK ACROSS THE NORTHERN PLAINS
THURSDAY AND THURSDAY NIGHT...THEN STRONGER ENERGY ASSOCIATED WITH
AN APPROACHING TROUGH REACHES THE AREA FRIDAY AND FRIDAY NIGHT.

AT THE SURFACE...HIGH PRESSURE CURRENTLY OVER THE REGION WILL
SLIDE EAST TONIGHT AS LOW PRESSURE INTENSIFIES OVER THE ROCKIES.
PRECIPITATION WILL DEVELOP AHEAD OF THE TROUGH...AND LOOKS TO
AFFECT MUCH OF THE PLAINS REGION BEGINNING LATE TONIGHT AND
THROUGH THE DAY FRIDAY. THE MODELS HANDLE THE TRACK OF THE LOW
FAIRLY WELL...BUT THE GFS IS MUCH STRONGER WITH IT AS IT SLIDES
ACROSS THE CENTRAL PLAINS TO SOUTHERN MINNESOTA BY FRIDAY
EVENING...THEN TO THE GREAT LAKES OVERNIGHT FRIDAY. ALL THE MODEL
SOLUTIONS INDICATE FAIRLY HIGH CHANCES OF PRECIPITATION FOR THE
ABR CWA THURSDAY MORNING THROUGH FRIDAY NIGHT. LOOKS AS THOUGH LOW
LEVEL TEMPERATURES WILL BE WARM ENOUGH FOR THE PRECIPITATION TO BE
ALL RAIN UNTIL FRIDAY NIGHT...WHEN SLIGHTLY COOLER AIR BEGINS TO
GET PULLED DOWN ON BEHIND THE SYSTEM. WILL INCLUDE A MENTION OF
RAIN OR SNOW FOR THAT PERIOD. RAIN AMOUNTS WILL BE HIGHLY
DEPENDENT ON THE STRENGTH AND EXACT TRACK OF THE SYSTEM...BUT
CURRENTLY LOOKS AS THOUGH THE ENTIRE CWA COULD SEE BETWEEN ONE
HALF AND ONE INCH OF PRECIPITATION BY THE END OF THE SHORT TERM
PERIOD.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
THE EXTENDED PERIOD STARTS OFF FAIRLY QUIET AS THE FRIDAY STORM
SYSTEM IS EXITING TO THE EAST. LEFT THE EASTERN CWA DRY FOR NOW
ALTHOUGH A COUPLE MODELS HINTING AT PERHAPS A FEW SPRINKLES OR
VERY LIGHT RAIN SHOWERS LINGERING EAST OF I-29...BUT FEEL MOST ALL
OF THE ACTION SHOULD BE WELL EAST OF THE AREA BY SATURDAY MORNING.
ANY SLOWING DOWN OF THE SYSTEM MAY ALLOW FOR AN INTRODUCTION OF
POPS TO THE FAR EASTERN CWA. SFC HIGH SCOOTS THROUGH THE AREA ON
SATURDAY WITH LIGHT WINDS AND WARMING TEMPS. SOUTHERLY WINDS BRING
IN SLIGHTLY WARMER AIR FOR EASTER SUNDAY SO LOOKING AT TEMPS WELL
INTO THE 50S TO AROUND 60 DEGREES. WEAK DISTURBANCE IN UPPER LEVEL
FLOW MAY LEAD TO A FEW SHOWERS ACROSS WESTERN AND SOUTHERN SOUTH
DAKOTA AND WILL LEAVE SLIGHT CHANCE POPS IN THE WESTERN CWA AT
THIS TIME.

MODELS ARE THEN IN BIG DISAGREEMENT WITH THE POTENTIAL HEAVY RAIN
MAKER FOR MONDAY INTO TUESDAY. GFS PLASTERS THE AREA WITH HEAVY
RAINFALL AS A POTENT SFC LOW SLIDES ACROSS NEBRASKA INTO IOWA. GEM
IS FURTHER SOUTH...KEEPING MOST OF PRECIP OVER NEBRASKA AND IOWA.
12Z RUN OF THE EC...AND ITS PREVIOUS RUN IS EVEN FURTHER SOUTH AND
DOES NOT EVEN HAVE THIS SYSTEM IMPACTING THE AREA. WILL HAVE TO
WATCH. FOR NOW HAVE SMALL POPS IN THE FORECAST AND WILL ADJUST AS
THE TIME GETS CLOSER.

TEMPS WILL MODERATE FROM WHAT READINGS HAVE BEEN ACROSS THIS AREA
THE PAST WEEK. HIGHS SHOULD GENERALLY BE IN THE 50S.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

KPIR/KMBG HAVE CLEARED THIS AFTERNOON AND WILL CONTINUE MOSTLY SKC
CONDITIONS UNTIL LATER TONIGHT WHEN MID/HIGH LEVEL CLOUDS
INCREASE. AFTER 12Z THURS...LOW END VFR AND MVFR CIGS WILL STREAM
NORTHWARD ACROSS CENTRAL SD...ALONG WITH -SHRA/SHRA.

LOW END VFR AND MVFR CIGS WILL CONTINUE AT KABR/KATY THRU LATE
AFTERNOON AND EVENING...CLEARING FROM WEST TO EAST. SKC EXPECTED
FOR A BRIEF TIME BEFORE MID/HIGH LEVEL CLOUDS INCREASE. THE LOWER
VFR CIGS AND MVFR CIGS ON TUES WILL REACH EASTERN SD CLOSER TO
LATE MORNING OR MID DAY...ALONG WITH -SHRA/SHRA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 20, 4:33 AM CDT, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT WED APR 20 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
433 AM CDT WED APR 20 2011 /333 AM MDT WED APR 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

Nearby

Wind Advisories in South Dakota, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.